Texas, 2020High Wind in Texas, December 22, 2020
December 22, 2020 · NWS MAF · 2 events in 1 county or zone
An upper level storm system moved across the northern tier of states. Winds in the Guadalupe Mountains increased and briefly became strong as the trough moved across the area.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level storm system moved across the northern tier of states. Winds in the Guadalupe Mountains increased and briefly became strong as the trough moved across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 22, 3:08 AM CST, 2 hours 30 minutes earlier.
Area forecast discussion, Dec 22, 3:08 AM CST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
308 AM CST Tue Dec 22 2020
.DISCUSSION...
Upper ridge axis moves over TX today as upper trough over ID and NV
swings east reaching the Northern Rockies later in the day. The
center of this trough will move onto the plains Wednesday and then
into the Great Lakes region as the backside of the trough swings
down across NM and TX. As this trough passes by high pressure will
once again build in from the west Thursday. A southern stream
trough will move over CA late Thursday and into NM by late Friday
and into W TX early Saturday. After that high pressure returns.
Temperatures will be warmer today with highs into the 70s as a SW
wind and abundant sunshine combine. A cold front will blow through
the area Wednesday knocking highs back down to around normal.
Thursday morning will be the coldest of the week with lows in the
teens and 20s. Will have very dry air in place Thursday with dewpts
down into the single digits. Temperatures begin to recover Friday
and remain warm through the weekend.
Could briefly get near high wind conditions today at GDP with SW
flow... have raised speeds... and again Wednesday night as the front
pushes through. However both times look to stay below warning
criteria so no watches/warnings planned. Kept the forecast dry so
there will be no winter wx travel concerns across the region.
&&
.FIRE WEATHER...
Temperatures will be around 10 degrees above normal today. Low
relative humidity values of 15 percent or less will be across much
of West Texas and Southeast New Mexico today. Strong southwest winds
are expected today across the Guadalupe Mountains. RFTI values up to
6 are also expected today in the Guadalupe Mountains. This will
result in near critical fire weather conditions today in the
Guadalupe Mountains so will issue a Fire Danger Statement for this
area. ERC values are below the 70th percentile across this area
which will hinder fire weather conditions somewhat. Improving
conditions are expected on Wednesday with the passage of a cold
front.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 70 40 55 22 / 0 0 0 0
Carlsbad 70 37 60 18 / 0 0 0 0
Dryden 70 46 73 28 / 0 0 0 0
Fort Stockton 76 45 64 25 / 0 0 0 0
Guadalupe Pass 64 38 54 24 / 0 0 0 0
Hobbs 69 35 53 18 / 0 0 0 0
Marfa 68 28 62 14 / 0 0 0 0
Midland Intl Airport 70 39 56 22 / 0 0 0 0
Odessa 70 39 57 21 / 0 0 0 0
Wink 74 35 61 19 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
80/72
Hazardous weather outlook, Dec 22, 3:22 AM CST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
322 AM CST Tue Dec 22 2020
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-230930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
322 AM CST Tue Dec 22 2020 /222 AM MST Tue Dec 22 2020/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...Today and Tonight
Elevated to near critical fire weather conditions are expected in the
Guadalupe and Delaware Mountains today.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
High Wind, Guadalupe Mountains Above 7000 Feet
- When
- December 22, 5:38 AM CST
- Where
- Guadalupe Mountains Above 7000 Feet forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Guadalupe Mountains Above 7000 Feet
- When
- December 22, 7:51 AM CST
- Where
- Guadalupe Mountains Above 7000 Feet forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in Colorado, December 22 to 23, 20207 injured · 65 kt wind · 5 events
- Blizzard and High Wind in North Dakota, December 22 to 23, 202022 events
- High Wind in South Dakota, December 22 to 23, 202069 kt wind · 21 events
- High Wind in Nebraska, December 22 to 23, 202061 kt wind · 17 events
- High Wind in South Dakota, December 22 to 23, 202060 kt wind · 17 events
- High Wind and Winter Weather in Kansas, December 22 to 23, 2020$1,000 · 57 kt wind · 16 events
- High Wind in Wyoming, December 22 to 24, 202070 kt wind · 15 events
- High Wind and Winter Weather in Wyoming, December 22 to 23, 202069 kt wind · 9 events
- High Wind in Colorado, December 22 to 23, 202060 kt wind · 9 events
- Winter Storm and Heavy Snow in Alaska, December 22 to 24, 202064 kt wind · 9 events
- Drought in Texas, December 22 to 28, 20207 events
- High Wind in Montana, December 22 to 23, 202055 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935686, 935687.